Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Pittsburgh, PA

May 10, 2011Allegheny County, Beaver County, Washington County, Pennsylvania; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2011, 10:19 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Hancock County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 10:19 PM EDT (02:19 UTC)
Expired
May 10, 2011, 10:47 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Beaver County, PA, Washington County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3550 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS51 KPBZ 110219
SVRPBZ
PAC003-007-125-WVC029-110300-
/O.NEW.KPBZ.SV.W.0061.110511T0219Z-110511T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
  WEST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHWESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 1100 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TOMLINSON RUN STATE PARK...MOVING SOUTHEAST
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  NEW CUMBERLAND...     CHESTER...            HARSHAVILLE...
  SUN VALLEY...         RACCOON CREEK STATE PARK...
  FLORENCE...           BURGETTSTOWN...       MCDONALD...

LAT...LON 4066 8050 4038 8019 4028 8044 4039 8053
      4040 8052 4040 8054 4052 8063 4054 8063
      4057 8067 4058 8067 4062 8059 4062 8055
TIME...MOT...LOC 0219Z 323DEG 24KT 4053 8052

$$
2 follow-up statements
477 
WWUS51 KPBZ 110238
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 PM EDT TUE MAY 10 2011

WVC029-110248-
/O.CAN.KPBZ.SV.W.0061.000000T0000Z-110511T0300Z/
HANCOCK WV-
1038 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY IS CANCELLED...

LAT...LON 4038 8019 4032 8033 4032 8034 4031 8035
      4028 8043 4038 8052 4058 8052 4059 8048
      4059 8045
TIME...MOT...LOC 0238Z 331DEG 18KT 4044 8046

$$

PAC003-007-125-110300-
/O.CON.KPBZ.SV.W.0061.000000T0000Z-110511T0300Z/
WASHINGTON PA-ALLEGHENY PA-BEAVER PA-
1038 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR BEAVER...ALLEGHENY AND WASHINGTON COUNTIES...

AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR COMETTSBURG...MOVING SOUTHEAST AT
25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  RACCOON CREEK STATE PARK...                 HARSHAVILLE...
  FLORENCE...           BURGETTSTOWN...       MCDONALD...

LAT...LON 4038 8019 4032 8033 4032 8034 4031 8035
      4028 8043 4038 8052 4058 8052 4059 8048
      4059 8045
TIME...MOT...LOC 0238Z 331DEG 18KT 4044 8046

$$
753 
WWUS51 KPBZ 110247
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EDT TUE MAY 10 2011

PAC003-007-125-110257-
/O.CAN.KPBZ.SV.W.0061.000000T0000Z-110511T0300Z/
WASHINGTON PA-ALLEGHENY PA-BEAVER PA-
1047 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR BEAVER...ALLEGHENY AND
WASHINGTON COUNTIES IS CANCELLED...

THE STORM HAS WEAKEND, BUT MAY STILL PRODUCE BRIEF HEAVY DOWNPOURS 
AND HAIL.

LAT...LON 4038 8019 4032 8033 4032 8034 4031 8035
      4028 8043 4038 8052 4058 8052 4059 8048
      4059 8045
TIME...MOT...LOC 0247Z 323DEG 24KT 4038 8038

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:01 PM EDT, 18 minutes earlier.

Area forecast discussion, May 10, 10:01 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A WARM FRONT WILL CAUSE SCATTERED SHOWERS AND STORMS TO BREAK OUT
AT TIMES INTO THURSDAY. THE REST OF THE UPPER OHIO VALLEY SHOULD
REMAIN RAIN FREE. ANOTHER SYSTEM WILL EVENTUALLY BRING SHOWERS AND
THUNDERSTORMS TO THE ENTIRE AREA FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SCT SHOWERS/STORMS CONTINUE TO SLOWLY MOVE ACROSS PORTIONS OF THE
AREA. THE STORMS ARE MOVING SOUTHEAST WHILE THE ENTIRE AREA DRIFTS
TO THE EAST. WITH THE SUN SETTING AND DRY AIR IN PLACE, EXPECT THE
ACTIVITY WILL QUICKLY DIE DOWN THIS EVENING. HAVE EXPANDED THE
POPS FURTHER EAST AS ACTIVITY IS HOLDING TOGETHER FURTHER EAST
THAN PREVIOUSLY EXPECTED.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOW PERSISTENT AND STRONG UPPER
LEVEL RIDGE ACROSS THE MIDWEST THIS PERIOD. HOWEVER, MODELS ALSO
INDICATE THE MOISTURE-LADEN WARM FRONT MOVING SLOWLY TO THE EAST
FROM INDIANA AND WESTERN OHIO, WITH THE POTENTIAL FOR LIFT FROM
UPPER LEVEL SHORTWAVES MOVING THROUGH THE FLOW. AS TYPICAL FOR THIS
SYNOPTIC SCENARIO, THE CHALLENGE WILL BE WHEN THE FIRST SHOWERS WILL
REACH THE UPPER OHIO VALLEY.

USING BLEND OF THE MOST RECENT SREF MODEL OUTPUT AND GFS MOS
PRECIPITATION PROBABILITIES, CONTINUED TO FORECAST A SLIGHT CHANCE
OF SHOWERS FOR PARTS OF EAST CENTRAL OHIO WEDNESDAY AND WEDNESDAY
NIGHT, THEN A HIGHER CHANCE OF SHOWERS AND POSSIBLY THUNDERSTORMS
DAYTIME THURSDAY. WITH THIS GUIDANCE INDICATING A LESSENING OF RAIN
CHANCES THURSDAY NIGHT, OPTED TO LIKEWISE REDUCE SHOWER CHANCES
THURSDAY NIGHT. HOWEVER, WITH UPPER RIDGE BREAKING DOWN FRIDAY, AND
LOW PRESSURE SYSTEM, COMING NORTHEAST FROM NEW MEXICO, REACHING THE
WESTERN LAKES, INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS
FRIDAY, WHICH WAS CONTINUED INTO THE LONG-TERM WEEKEND PERIOD.

TEMPERATURES THIS PERIOD WERE FORECASTED TO BE WARMER THAN NORMAL BY
ABOUT 5 DEGREES AT NIGHT AND NEARLY 10 DEGREES BY DAY, USING BLEND
OF GFS AND NAM MOS AND BIAS-CORRECTED SREF MEAN VALUES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOW UPPER RIDGE SLOWLY SHIFTING
EAST TO THE ATLANTIC COAST BY LATE FRIDAY. A CLOSED LOW IS PROGGED
TO SLOWLY MOVE SOUTHEAST FROM THE MID MS VALLEY INTO THE OH VALLEY
DURING THE WEEKEND...AND THE SOUTHEASTERN STATES EARLY NEXT WEEK.

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED OVER THE WEEKEND AND INTO MONDAY AS MOISTURE REMAINS ACROSS
THE REGION AND UPPER LOW PROVIDES LIFT.

DRYING SHOULD FINALLY BEGIN IN THE NORTH BY MONDAY NIGHT AND SPREAD
ACROSS THE FORECAST AREA TUESDAY AS THE SOUTHEAST SYSTEM CONTINUES
TO MOVE FURTHER AWAY FROM THE OH VALLEY AND SURFACE HIGH PRESSURE
BUILDS IN FROM THE NORTH.

ABUNDANT CLOUD COVER WILL LIMIT DAYTIME TEMPERATURES TO A FEW
DEGREES BELOW NORMAL.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. EAST TO
SOUTHEAST SURFACE WINDS OF 4 TO 8 KT CAN BE EXPECTED OVERNIGHT.
SCT SHOWERS/STORMS CONTINUE TO MOVE ACROSS THE AREA. WILL PUT IN
MENTION OF THUNDER AT ALL PORTS EXCEPT ZZV FOR THE NEXT COUPLE OF
HOURS.

LEFT OUT MENTION OF FOG, AS CLOUD COVER IS EXPECTED THROUGH MOST
OF THE NIGHT. RIVER FOG COULD DEVELOP CLOSE TO DAWN AS SKIES WILL
CLEAR. WILL LEAVE OUT MENTION IN CURRENT FORECAST.

A LOW PRESSURE SYSTEM OVER THE MS VALLEY WILL MOVE SLOWLY SOUTHEAST
INTO THE SOUTHEASTERN STATES OVER THE WEEKEND. INCREASING MOISTURE
ALONG WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD
EAST ACROSS THE TERMINALS BY LATE THURSDAY AND PERSIST DURING THE
WEEKEND. RESTRICTIONS ARE LIKELY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 10, 4:13 AM EDT, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 AM EDT TUE MAY 10 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-110815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
413 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 10, 10:13 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 PM EDT TUE MAY 10 2011

OHZ041-050-PAZ020-021-029-WVZ001-002-110300-
ALLEGHENY PA-BEAVER PA-BROOKE WV-COLUMBIANA OH-HANCOCK WV-
JEFFERSON OH-WASHINGTON PA-
1013 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL
ALLEGHENY...HANCOCK...NORTHEASTERN BROOKE...NORTHEASTERN JEFFERSON...
NORTHWESTERN WASHINGTON...SOUTHEASTERN COLUMBIANA AND SOUTHWESTERN
BEAVER COUNTIES...

AT 1008 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST
LIVERPOOL...MOVING SOUTH AT 25 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR FAIRHAVEN...HOOKSTOWN...MOSCOW...AND PORT
HOMER AROUND 1020 PM...NEW MANCHESTER...TOMLINSON RUN STATE PARK...
STRATTON...AND EMPIRE AROUND 1025 PM...TURKEYFOOT AND KENDALL AROUND
1030 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4039 8029 4030 8056 4066 8072 4073 8050

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:13 PM EDTSpecial Weather StatementPBZHancock47 min
May 11, 12:11 AM EDTSpecial Weather StatementPBZWetzel49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.